Last year’s skyrocketing overdose rates raised alarms in the United States of America. Statistics show that the increase may directly or indirectly relate to the COVID-19 pandemic. It appears the coronavirus pandemic made the overdose issues in the nation worse than ever.
Reports from emergency medical services, law enforcement, hospitals, and other reputable sources prove the severity of overdose mortality. Most states in the US report a severe spike in overdose deaths and other related problems during the pandemic. Please keep reading to get more details about these statistics and their significance.
Records from the Centers for Disease Control and Prevention
According to data from the CDC, more than 81,000 drug overdose deaths occurred in the United States. These deaths occurred in the space of 12 months ending in May 2020. The reports also show that overdose increased before the coronavirus, but the pandemic spiked a significant acceleration. What could be the cause of the spike?
The change in daily activities due to COVID-19 seems to have hit individuals experiencing substance use disorder hard. For this reason, it was essential to take care of individuals experiencing unintentional consequences of the pandemic.
Synthetic Opioids and Its Effects During the COVID-19
CDC also clearly states synthetic opioids are the significant drivers of overdose deaths for 12 months till June 2019. Note that synthetic opioids are laboratory-developed and act on the same brain region as the typical opioids. Compared to the 12 months to June 2019, the overdose deaths increase for the 12 months till June 2020 by approximately 38.4 percent.
Here are some of the key findings by the CDC during the period:
- Over 93 percent of US jurisdictions with synthetic opioid data reported an increase in overdose deaths involving opioids.
- 18 of the US jurisdictions out of 38 reported an increase of over 50 percent
- There was over a 98 percent increase in deaths involving opioids for ten western states.
Relationship Between COVID-19 and Substance Use
The coronavirus resulted in a significant level of stress and anxiety for individuals within and beyond the United States. Due to those conditions, mental health services experience an increase in demand. Note that stress and anxiety may also be significant causes of substance use and overdose.
According to the Centers for Disease Control and Prevention, 13 percent of Americans reported a start or increase in drug use to cope with COVID-19 induced stress.
What You Should Know About Overdose in COVID-19
Overdose implies a level of drug toxicity that negatively affects the physiological functioning of the body. Symptoms of an overdose vary, and recognizing overdose from typical drug use is not straightforward. During the COVID-19, most individuals may be unaware of the significant symptoms to look out for to avoid severity.
Symptoms of Overdose
The symptoms of overdose differ depending on the substance. Most of the general symptoms of overdose are severe headaches, breathing problems, high levels of agitation, chest pain, seizures, and anxiety. Other notable signs of overdose include:
- Irregular body temperature: Drug overdose may result in hypothermia or hyperthermia. Psychostimulant substances like amphetamines have lethal effects like hyperthermia, which signifies a body temperature that is significantly above average. Most antipsychotic drugs also cause hypothermia, where the body loses heat faster than it produces.
- Disturbed pulse: Experiencing pulse disturbance is a significant sign of overdose in some instances. An individual may have a fast, slow, or irregular pulse. For example, CNS depressants may result in a weak pulse.
- Change in skin color: Certain substances cause drug-induced skin pigmentation. According to a National Library of Medicine study, drug-induced pigmentation represents 10 percent to 20 percent of cases relating to acquired hyperpigmentation.
- Loss of consciousness/Acute Extremity: Individuals may experience a complete blackout due to drug overdose. According to a study, persons experiencing a blackout due to overdose usually collapse onto their extremities. When loss of consciousness or blackout occurs, the limbs typically compress for various hours. Hence, they may experience acute extremities.
- Abnormal breathing: Overdose may result in irregular breathing or respiratory depression. In most cases, it occurs due to an overdose of opioids like fentanyl and morphine. Note that it can also be due to overdose from sedatives or benzodiazepines.
When symptoms or signs of overdose are visible, it’s essential to consult a doctor for immediate help. It’s also advisable to avoid taking steps of self-medication to avoid an increase in severity.
Prevention of Overdose Deaths During the Pandemic
As overdose statistics remain on the increase, there are essential steps to take to help prevent overdose mortality. Here are the significant points that may help in the prevention of overdose deaths:
- Prompt detection of overdose conditions
- Early intervention for individuals at a high risk of overdose
- Increased awareness of effects of substance use and overdose
Last year’s skyrocketing overdose rates were alarming. For this reason, it’s important to follow steps that help in the prevention of these events. Speak to a licensed mental health professional or seek immediate help when you observe overdose symptoms in yourself or a loved one.